Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 528, NWS Jackson, MS

July 13, 2003Franklin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2003, 3:11 PM CDT for Franklin County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:11 PM CDT (20:11 UTC)
Expired
Jul 13, 2003, 4:10 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2739 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS54 KJAN 132011
SVRJAN
MSC037-132110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 410 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF ROXIE...MOVING SOUTHWEST 
AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ROXIE AT 315 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3141 9090 3159 9097 3162 9116 3136 9116

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:20 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 10:20 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT SUN JUL 13 2003

WILL ISSUE AN UPDATE TO CONTINUE THE MENTION OF 40 POPS ALONG AND
NORTH OF I-20 AND LOWER TO 30 ACROSS THE SOUTH. WILL ALSO MENTION
TEMPS AROUND 90 OR LOWER 90S EVERYWHERE...AS CURRENT TEMPS ARE IN
THE MID 80S.

THE BIG REASON FOR THE UPDATE IS TO COVER THE INCREASING SEVERE
POTENTIAL FOR THIS AFTERNOON. MORNING SOUNDINGS ARE QUITE IMPRESSIVE
AND ARE INDICATING HIGH POTENTIAL FOR TS CONTAINING DAMAGING WINDS.
BASICALLY THE LAPSE RATES (L/R) ARE REALLY IMPRESSIVE WITH VERTICAL
TOTALS RUNNING 28 TO 29 C AND THE 700-500 MB L/RS 7 C/KM. WITH
TEMPS/DEWPTS AROUND 91/73...12Z SOUNDINGS YIELD SBCAPES NEAR 4300
AND MORE IMPRESSIVELY MLCAPES AROUND 4100 THE TRIGGER FOR THIS
AFTERNOONS CONVECTION WILL BE A SHORT WAVE THAT IS DRIVING
CONVECTION OVER E OK AND NW AR. LATEST MODELS INDICATE THAT A 850
THETA E RIDGE WILL PUSH INTO THE N FORECAST AREA BY THIS AFTERNOON
AND SUPPLY THE BOUNDARY LAYER SUPPORT FOR CONVECTION. WITH THIS IN
MIND...BEST TS CHANCES SEEM TO BE ALONG THE HIGHWAY 82 CORRIDOR AND
N OF I-20. WILL MENTION SVR STORMS IN NORTHERN ZONES AT THIS TIME.

I AM ANTICIPATED A SVR TS WATCH ACROSS A GOOD PORTION OF THE AREA
LATER THIS AFTERNOON...MAINLY WHEN THE INITIATION AREA CAN BE
PINPOINTED.

WILL ALSO UPDATE THE HWO TO INCREASE THE SVR POTENTIAL WORDING. ALL
UPDATES SHOULD BE OUT WITHIN THE NEXT HOUR.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, Jul 13, 11:07 AM CDT, 4 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141607-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OUTLOOK AREA THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. SEVERE THUNDERSTORMS WILL
BE POSSIBLE FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI...GENERALLY NORTH OF HIGHWAY
84. HOWEVER...SEVERE THUNDERSTORMS MAY BE MORE WIDESPREAD FOR
AREAS ALONG AND NORTH OF HIGHWAY 82. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN RISKS. HEAVY RAIN WILL ALSO BE POSSIBLE.

STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL ARKANSAS
AND SPREAD SOUTH AND EAST. AN UPPER LEVEL DISTURBANCE ALONG A
VERY SLOW MOVING FRONT IS DRIVING THIS AREA OF THUNDERSTORMS.
LIGHT SOUTH WINDS CONTINUE TO PULL PLENTY OF MOISTURE INTO THE
REGION...WHILE MOSTLY SUNNY SKIES ALLOW TEMPERATURES TO CLIMB
INTO THE LOWER 90S. AS THE DISTURBANCE MOVES INTO A VERY MOIST
AND UNSTABLE AIRMASS THIS AFTERNOON...SCATTERED THUNDERSTORMS MAY
DEVELOP OVER NORTH CENTRAL MISSISSIPPI AND SOUTHEAST ARKANSAS.
SEVERAL STORMS MAY BECOME SEVERE. THE DISTURBANCE WILL CONTINUE
TO MOVE SOUTH THIS EVENING WITH THUNDERSTORMS DEVELOPING OVER
CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. A FEW STORMS MAY
BECOME SEVERE. AGAIN DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL
WILL BE POSSIBLE. BRIEF DOWNPOURS AND THUNDERSTORMS MOVING OVER
THE SAME AREAS...MAY ALSO LEAD TO VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 13, 2:19 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    WEST POINT                MS   WIND DAMAGE
07/13/03   CLAY                           POWERLINES DOWN. REPORTED
                                          BY POLICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:46 PM CDTSevere Thunderstorm WarningJANClay, Lowndes59 min
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningJANCopiah47 min
Jul 13, 4:44 PM CDTSevere Thunderstorm WarningJANNoxubee56 min
Jul 13, 5:30 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds45 min
Jul 13, 6:07 PM CDTSevere Thunderstorm WarningJANGrenada58 min
Jul 13, 6:34 PM CDTSevere Thunderstorm WarningJANAttala61 min
Jul 13, 6:53 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.